Hail, Douglas
- When
- August 25, 7:57 PM CST
- Where
- Douglas County, 5 mi N of Garfield
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.000, -95.500
5 flash flood, 2 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 25, 6:37 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 737 PM CDT THU AUG 25 2005 .DISCUSSION... FRONTAL BNDRY AND ASSOCIATED CONVECTION IN THE DAKOTAS HAVING A RELATIVELY DIFFICULT TIME MAKING A LOT OF EASTWARD PROGRESS WITH UPPER SUPPORT CONTINUING TO LAG THE BNDRY. 00Z MSAS 3-HR PRES CHG ANALYSIS BEGINNING TO SHOW SOME PRES FALLS TO THE E OF THE BNDRY...SO THINGS MAY SPEED UP A BIT IN THE COMING HRS...ALTHO SUBSTANTIAL MOVEMENT IS NOT EXPECTED UNTIL LATER TNGT AS DIV INCR IN THE RIGHT ENTRANCE RGN OF THE UPR JET AND INTERACTS WITH IT. MADE SOME MINOR ADJUSTMENTS TO THE POP/WX GRIDS /MAINLY TO TRIM POPS FROM THE ERN COUNTIES/ TO ACCOUNT FOR THIS SLIGHT SLOWDOWN. OTHERWISE...MADE MINOR TWEAKS TO DEW POINTS...TEMPS...AND SKY GRIDS ACCORDING TO CURRENT TRENDS. UPDATED PRODUCTS ALREADY AVAILABLE. KAT && .PREV DISCUSSION...(ISSUED 300 PM CDT THU AUG 25 2005) LOOKS LIKE THERE IS SOME CONSENSUS BETWEEN THE GFS/UKMET/CANADIAN SLOWING THE FRONT DOWN. GFS UPPER JET PATTERN LINING UP FAIRLY WELL BAND OF CONVECTION LATE THIS AFTERNOON AND RIGHT ENTRANCE REGION OF JET FORECAST TO SET UP OVER CENTRAL AND THEN SOUTHERN MINNESOTA BY FRIDAY MORNING. LOW AND MID LEVEL WINDS NOT FORECAST TO BE THAT STRONG..AND WILL GENERALLY LIFT INTO N MN THIS EVENING....THEN REDEVELOP SOMEWHAT FARTHER SOUTH OVER NEB AND SW IA. BETTER LAYER INSTABILITY WILL BE OVER NE NEBRASKA AND NORTHWEST IOWA..SO SEVERE THREAT FAIRLY MINIMAL. WITH DEWPOINTS AROUND 70 THOUGH...SHOULD BE BAND OF SHOWERS AND THUNDERSTORMS UNDER UPPER JET. WILL GENERALLY MODEL POPS TO GFS SOLUTION...AND LOOK PRETTY GOOD INTO FRIDAY. REST OF FORECAST ON TRACK WITH DRYING AND MODERATE NW FLOW..FOR NICE WEATHER ON THE WEEKEND. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH PLENTY OF SUN AND GOOD MIXING. LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY DPROG/DT OF THE LAST THREE GFSLR MODEL RUNS SHOW INCONSISTENCY. THERE ARE HOWEVER SEVERAL GFSLR MODEL FEATURES THAT APPEAR CONSISTENT DURING THIS EXTENDED FORECAST PERIOD. THESE INCLUDE THE NORTHERN BRANCH OF THE UPPER LEVEL JET STREAM REMAINING NORTHWEST OF OUR FORECAST AREA...A 500 MB RIDGE TO OUR WEST PASSING ACROSS THE AREA ON WEDNESDAY...AND WARMER 850 MB TEMPERATURES BUILDING INTO THE REGION WITH OUR COUNTY WARNING AREA ON THE NORTHEAST FRINGE OF A PLUS 20 DEGREE BUBBLE WEDNESDAY AND THURSDAY. WILL KEY ON THESE THREE FEATURES AND STAY THE COURSE WITH A WARM FORECAST HOLDING OFF ON THE CHANCE OF PRECIPITATION UNTIL WEDNESDAY NIGHT. && .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && JPR/WH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 200 PM CDT THU AUG 25 2005 MNZ041>043-047>050-054>058-064>067-073>075-082-083-091-092-261100- BENTON-BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI- LAC QUI PARLE-MARTIN-MCLEOD-MEEKER-MORRISON-NICOLLET-POPE-REDWOOD- RENVILLE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE- 200 PM CDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS EVENING AND WILL GENERATE A FEW THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE BETWEEN 7 PM AND MIDNIGHT...CAUSING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MNZ044-045-051>053-059>063-068>070-076-077-084-085-093-261100- ANOKA-CARVER-CHISAGO-DAKOTA-FREEBORN-HENNEPIN-ISANTI-KANABEC- LE SUEUR-MILLE LACS-RAMSEY-RICE-SCOTT-SHERBURNE-STEELE-WASECA- WASHINGTON-WRIGHT- 200 PM CDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND SOUTH CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE INTO EASTERN MINNESOTA LATE TONIGHT AND WILL GENERATE A FEW THUNDERSTORMS. IT APPEARS THAT THE SEVERE WEATHER THREAT HAS DIMINISHED...AND THE STRONGER THUNDERSTORMS SHOULD BE CONFINED TO WESTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MNZ078-WIZ014>016-023>028-261100- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-POLK-RUSK- ST CROIX- 200 PM CDT THU AUG 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. JPR
The Minneapolis radar (KMPX), 198 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
5 flash flood, 2 hail, 1 heavy rain. Local standard time, as filed.
Many low lying areas and roads in and around Alexandria were covered by one to three feet of water. Creeks also ran high across the county. Rainfall totals included 5.45 inches in Carlos, 4.38 inches at the Alexandria airport, and 3.00 inches in Millerville.
Water ankle to knee deep covered portions of Glenwood. Water flowed across Highway 28 near Glenwood and local officials had to erect a dike to hold back the water and reopen the road. Flooding was also reported in Starbuck. A total of 6.50 inches of rain was recorded in Glenwood.
Up to 7 inches of rain fell across western Stearns County. Rainfall totals ranged from west to east from 6.50 inches in Brooten to 2.84 inches at St. Cloud State University.
Roads and basements were flooded across the county. Streets were also flooded in Benson. Ditches and tributaries leading to the Chippewa River in Swift Falls overflowed. A road in Swift Falls was washed out and had to be rebuilt after the water receded. A handful of other roads around Swift Falls were partially eroded by flood waters. In addition, several township roads in the northern and eastern portion of the county were under water for up to 24 hours, especially in Camp Falls Township. Swift Falls Park had to be evacuated after flooding was observed. Swift Falls Creek overflowed its banks around 12:30 AM CDT. Rainfall totals included 8.18 inches one mile southwest of Kerkhoven, 4.98 inches in downtown Benson and 3.59 inches at the Benson airport.
Several roads were flooded in and around Willmar. Rainfall totals included 8.30 inches three miles west of New London, 6.72 inches two miles southeast of Sunburg, 5.52 inches in New London, 3.15 inches at the Willmar wastewater treatment plant, and 3.01 inches at the Willmar airport.
A total of 4.50 inches of rain was recorded three miles south of Kerkhoven in the eastern portion of Chippewa County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473298, 5473370, 5473371, 5473372, 5473373, 5473374, 5473375, 5473376.